Alert archive / New York / Flood Watches in 2025

Flood Watch 4, NWS Buffalo, NY

May 6, 20259 counties in New York

NWS Buffalo, NY issued this flood watch at May 6, 2025, 10:45 AM EDT for 9 counties in New York. It took effect at May 6, 2025, 2:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 6, 2025, 10:45 AM EDT (14:45 UTC)
In effect from
May 6, 2025, 2:00 PM EDT
Expired
May 7, 2025, 8:00 AM EDT
In force
18 hr
Issued by
NWS Buffalo, NY
Flood severity
None

Counties Allegany County, NY, Cayuga County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY

The radar

The Ft Drum radar (KTYX), 119 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WGUS61 KBUF 061445
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
1045 AM EDT Tue May 6 2025

NYZ003>008-013-014-021-062245-
/O.NEW.KBUF.FA.A.0004.250506T1800Z-250507T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
Including the cities of Rochester, Newark, Fair Haven, Oswego,
Watertown, Lowville, Geneseo, Canandaigua, and Wellsville
1045 AM EDT Tue May 6 2025

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH 
WEDNESDAY MORNING...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...Portions of central and western New York, including the 
  following counties, in central New York, Jefferson, Lewis, 
  Northern Cayuga and Oswego. In western New York, Allegany, 
  Livingston, Monroe, Ontario and Wayne.

* WHEN...From 2 PM EDT this afternoon through Wednesday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Showers and thunderstorms will increase in coverage this
    afternoon and evening. Periods of heavy rain may produce
    amounts of 1 to 2 inches, with localized heavier amounts
    possible. This rainfall falling on already saturated grounds
    will result in the potential for flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

TMA
2 follow-up statements
659 
WGUS61 KBUF 062230
FFABUF

Flood Watch
National Weather Service Buffalo NY
630 PM EDT Tue May 6 2025

NYZ003>008-013-014-021-071200-
/O.CON.KBUF.FA.A.0004.000000T0000Z-250507T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
Including the cities of Rochester, Newark, Fair Haven, Oswego,
Watertown, Lowville, Geneseo, Canandaigua, and Wellsville
630 PM EDT Tue May 6 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Portions of central and western New York, including the 
  following counties, in central New York, Jefferson, Lewis, 
  Northern Cayuga and Oswego. In western New York, Allegany, 
  Livingston, Monroe, Ontario and Wayne.

* WHEN...Through Wednesday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations.

* ADDITIONAL DETAILS...
  - Showers and thunderstorms continue through Tuesday evening.
    Periods of heavy rain may produce amounts of 1 to 2 inches,
    with localized heavier amounts possible. This rainfall
    falling on already saturated grounds will result in the
    potential for flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Brothers
848 
WGUS61 KBUF 071155
FFABUF

Flood Watch
National Weather Service Buffalo NY
755 AM EDT Wed May 7 2025

NYZ003>008-013-014-021-071300-
/O.EXP.KBUF.FA.A.0004.000000T0000Z-250507T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
Including the cities of Rochester, Newark, Fair Haven, Oswego,
Watertown, Lowville, Geneseo, Canandaigua, and Wellsville
755 AM EDT Wed May 7 2025

...FLOOD WATCH WILL EXPIRE AT 8 AM EDT THIS MORNING...

The Flash Flood Watch will expire for portions of central and 
western New York, including the following counties, in central New 
York, Jefferson, Lewis, Northern Cayuga and Oswego. In western New 
York, Allegany, Livingston, Monroe, Ontario and Wayne.

The flash flooding threat has ended. Therefore, the Flash Flood 
Watch will expire at 8 AM EDT this morning.

$$

TMA

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at May 6, 7:00 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 6, 7:00 AM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
700 AM EDT Tue May 6 2025

.SYNOPSIS...
One more day with afternoon/evening thunderstorm possibilities,
otherwise areas of showers will continue to pinwheel about a slow-
moving low pressure system through at least Wednesday as it slowly
lumbers northeast across the lower Great Lakes region today, before
pushing east into New England by mid week. A cold front will then
swing through our area Wednesday night bringing a cooler shot of air
for the latter half of the work week. High pressure will try to
build in from the northwest, while a new area of low pressure forms
to our southeast bringing some uncertainty to how fast western and
north-central NY will begin to dry out.

&&

.NEAR TERM /THROUGH TONIGHT/...
The center of the surface slowly slide into western NY today, moving
to just west of the Genesee Valley by midday or so, while the parent
upper level low hangs back just a bit to the southwest of the area.
No more than widely scattered shower activity this morning with the
exception of the lower Genesee Valley/Finger Lakes region, but
expect numerous showers and scattered thunderstorms to develop this
afternoon as a potent shortwave rotating around the cut-off low
provides forcing for ascent. Diurnal heating of a still warm and
moist airmass should yield some surface instability developing by
mid-afternoon, while lapse rates steepen aloft with the upper low
encroaching on the area. Indices continue to advertise around 1000
J/kg MUCAPE generally east of Rochester and Wellsville. Deep layer
shear of around 40 knots may lead to a few organized clusters of
thunderstorms. SPC has maintained a Marginal Risk to cover the
threat, although have shifted the western edge slightly eastward,
with less of our area now under the risk potential. Primary severe
threats continue to be damaging winds and large hail. In addition,
there will again be some potential for heavy rainfall which may lead
to localized flooding, especially from the Genesee Valley eastward,
largely due to the potential for training thunderstorms.

Showers and thunderstorms will continue across the eastern half of
the area into this evening, however thunderstorm activity will start
to wane by later in the evening as the shortwave pivots north of the
area and we lose daytime heating. Low pressure will pivot northeast
into the upper Saint Lawrence Valley later tonight, however a
plethora of wraparound moisture on the back side of the low will
keep lighter showers going across a good portion of the area through
the overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The stubborn closed upper level low will finally gain momentum and
move east of the forecast area Wednesday. Surface low pressure will
also move northeast of the forecast area and drier air will begin to
work its way into western NY. Wrap-around rain showers are likely
east of the Genesee River with the highest confidence across the
Finger Lakes region to the Tug Hill region. Daytime heating and cool
air aloft may produce weak instability across the region. A few
thunderstorms can't be ruled out across the Finger Lakes region
where the best moisture axis is expected.

An approaching trough from northern Ontario will shove the closed
low out to sea Wednesday night. A cold front will bring much drier
air to the forecast area overnight. There is a chance of rain
showers overnight. Cold air advection will continue Thursday with
850mb temperatures falling to +1C by afternoon. Drier air will
filter into the region from the north and most of the region will be
dry. There is a slight chance of rain showers across the interior
Southern Tier as moisture will linger longer to the south. The upper
level trough will move overhead Thursday night. Models have been
trending slower with this trough which is allowing a low level
pressure graident to persist across the eastern Great Lakes region.
Surface high pressure remains across the Upper Mid-West while low
pressure develops off the east coast. Dry weather will continue
across the region with a slight chance of rain showers from Allegany
county to the Oswego county.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Another closed low will move across the Northeast Friday through the
weekend. A coastal low is expected to form between the Mid-Atlantic
to southern New England coastline. There still remains model spread
in the location and speed of this system, however model consensus
has the upper low moving east of the forecast area by Saturday. This
will increase our chances for drier weather this weekend, especially
across far western NY. Rain showers are possible if the trough and
coastal low are further west than consensus Friday through Saturday.
Troughing lingers through Sunday before an upper level ridge builds
into the Great Lakes region for the start of next work week. Dry
weather is likely across the region Sunday through Monday.

The upper low will bring cool and mostly cloudy weather Friday and
below normal temperatures are anticipated. Temperatures will be
near normal Saturday and Sunday before going above normal
Monday.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Surface low will slowly pivot northeast across western NY later this
morning into the early afternoon, before crossing Lake Ontario and
reaching the upper Saint Lawrence Valley by this evening. After a
lull in the steadier activity (exception Genesee Valley/Finger
Lakes) this morning with mainly VFR conditions and MVFR over the
higher terrain, instability will build east of the low this
afternoon with daytime heating, while at the same time the next
shortwave trough pivots northward across the Genesee Valley/Finger
Lakes region in advance of the system. This combination will again
yield an uptick in showers and thunderstorms from the Genesee Valley
east this afternoon, with this activity then pivoting northeast into
the eastern Lake Ontario region later this afternoon into this
evening. As for flight conditions, expect more in the way of MVFR
CIGS from the Finger Lakes to the eastern Lake Ontario region from
around mid-afternoon through the evening. May also see brief
intermittent periods of MVFR/IFR in heavier showers/storms. Areas
from the Genesee Valley west will remain mainly VFR through the end
of the 06Z TAF period, although MVFR/IFR CIGS will start to creep
back in across the western Southern Tier this evening. Wraparound
light showers will continue through the overnight, along with
deteriorating flight conditions with MVFR/IFR becoming predominant
through the second half of the night.

Outlook...

Wednesday...VFR/MVFR with scattered to numerous showers.
Thursday...VFR to MVFR with a chance of showers.
Friday and Saturday...Mainly VFR.

&&

.MARINE...
Winds are expected to remain 15 knots or less right through the
remainder of the work week. There will be some periods of light to
moderate chop, but Small Craft Advisory headlines are not
anticipated.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...JM
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...JM
MARINE...JM
Hazardous weather outlook, May 6, 5:15 AM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
515 AM EDT Tue May 6 2025

NYZ003>008-013-014-070915-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-
515 AM EDT Tue May 6 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a Marginal Risk for severe weather this afternoon and
evening. The primary threats will be damaging winds, large hail, and
localized flooding from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010>012-019>021-085-070915-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
515 AM EDT Tue May 6 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-070915-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
515 AM EDT Tue May 6 2025

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-070915-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
515 AM EDT Tue May 6 2025

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-070915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
515 AM EDT Tue May 6 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:40 PM EDTAreal Flood WarningBUFAllegany, Cattaraugus, Erie, Genesee, Livingston, Wyoming15 min
May 5, 8:55 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus, Erie, Genesee, Livingston, Wyoming4 hr
May 5, 10:51 PM EDTAreal Flood WarningBUFLivingston6 hr
May 6, 12:31 AM EDTAreal Flood WarningBUFAllegany, Livingston, Wyoming10 hr
May 6, 5:38 PM EDTFlash Flood WarningBUFCayuga3 hr

Nearby

Flood Watches in New York, 2025Every flood watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.